Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 28, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 17, 2024, 9:01 AM CDT for Lincoln County, Marathon County, Oneida County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2024, 9:01 AM CDT (14:01 UTC)
- Expired
- Jun 17, 2024, 10:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, WI, Marathon County, WI, Oneida County, WI
The radar
The Green Bay radar (KGRB), 153 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:51 AM CDT, 2 hours 10 minutes earlier. Its key messages:
- There is a Marginal to Slight risk of severe storms across the region today. The best chance of severe storms will be across parts of central and north central WI this morning, and over northern WI later this afternoon and evening.
- There is a Slight Risk of excessive rainfall today, mainly west and north of the Fox Valley. A complex of storms with heavy rainfall will move through central, north central and far northeast WI this morning, and additional thunderstorms with heavy rainfall may occur over northern WI later this afternoon and evening. There is a continued risk of excessive rainfall from Wednesday through Friday.
- Well-above average temperatures are expected through Tuesday. Heat indices may reach the lower 90s in the Fox Valley today, and middle to upper 90s across most of the forecast area on Tuesday.
- Periodic thunderstorm chances are possible through much of the week. Some strong storms and locally heavy rainfall may be possible at times.
Area forecast discussion, Jun 17, 6:51 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 651 AM CDT Mon Jun 17 2024 Updated aviation portion for 12Z TAF issuance .KEY MESSAGES... - There is a Marginal to Slight risk of severe storms across the region today. The best chance of severe storms will be across parts of central and north central WI this morning, and over northern WI later this afternoon and evening. - There is a Slight Risk of excessive rainfall today, mainly west and north of the Fox Valley. A complex of storms with heavy rainfall will move through central, north central and far northeast WI this morning, and additional thunderstorms with heavy rainfall may occur over northern WI later this afternoon and evening. There is a continued risk of excessive rainfall from Wednesday through Friday. - Well-above average temperatures are expected through Tuesday. Heat indices may reach the lower 90s in the Fox Valley today, and middle to upper 90s across most of the forecast area on Tuesday. - Periodic thunderstorm chances are possible through much of the week. Some strong storms and locally heavy rainfall may be possible at times. && .DISCUSSION... Issued at 422 AM CDT Mon Jun 17 2024 Short Term...Today...Tonight...and Tuesday Conditions were quiet across GRB CWA early this morning, with an unstable (MUCAPE 1500-2000 j/kg) but capped (CINH of -150 to 300 j/kg) air mass in place. However, upstream convection has rapidly expanded and become more organized over central and southern MN and NW IA, due to strong WAA/moisture convergence on the nose of 40 kt low-level jet, possible MCV and in the presence of a cold front. This activity is expected to move into GRB CWA this morning, and will pose a heavy rainfall and at least marginal severe risk. Upstream convection will move into the forecast area this morning, most likely between 13z-14z. Most models suggest the MCS will move across the northwest two-thirds of the CWA; closer to the position of the incoming cold front, and the current forecast follows this scenario. Will watch trends closely early this morning and adjust farther south, if necessary. Given with fairly strong CAPE, steep mid-level lapse rates of 7.5 to 8 C/km and deep layer of 25 to 35 kts over the NW part of the forecast area, suspect at least a marginal risk of severe storms will exist as the line of storms arrives. In addition, we will likely pick up a quick half inch to an inch of rain, which could lead to minor urban flooding. This convection should move out of far NE WI around midday. The cold front is expected to be bisecting the CWA from central into NE WI this afternoon, with increasing southerly flow resulting in overrunning. This should result in a continued threat of thunderstorms, especially over N WI during the late afternoon and evening. The severe threat is uncertain due to the stabilizing effects of the morning convection, but locally strong storms and pockets of heavy rainfall will be possible. The front will lift back north as a warm front and move out of the forecast area overnight, leading to a period of dry weather that will persist through Tuesday. Partly cloudy skies and south winds gusting to 30 mph will reinforce the hot air mass over the region, with heat indices soaring into the middle to upper 90s Tuesday afternoon. Highs today should range from the lower to middle 70s far northwest to the middle to upper 80s southeast. Lows tonight should be in the middle 60s north to the lower 70s south. Highs on Tuesday will be mainly in the upper 80s and lower 90s. Long Term...Tuesday Night Through Sunday 500mb ridge across the eastern United States will flatten by the end of the work week, resulting in an active westerly flow pattern into next weekend. For Tuesday night, thunderstorms are expected mainly along the weak cold front approaching the area from the west. Some stronger/severe storms are possible across north-central during the evening with CAPE values around 2,500 J/KG. The storms are expected to gradually weaken during the late evening and overnight. On Wednesday, the GFS model is quicker with the surface frontal passage compared to the NAM/ECMWF/Canadian models. NAM Bufkit soundings on Wednesday indicated around 1,000 J/KG of CAPE and 0-6km shear values around 30 knots which would support strong storms and possibly a few isolated severe storms into Wednesday evening. The greatest risk of severe weather would be from central into northeast Wisconsin. On Wednesday night, the surface front sinks southward into southern Wisconsin, resulting in a dry period across the far north. The front is expected meander across the region into next weekend with a few rounds of showers and storms on the north side of the boundary. A more potent system is expected to send the front northward as a warm front Friday night into Saturday. Showers and storms are expected along the warm front with a few strong or severe storms possible. A cold front is expected to move across the area Saturday night. No significant changes were made to the Sunday period. High temperatures during the period will run at or above normal. && .AVIATION...for 12Z TAF Issuance Issued at 644 AM CDT Mon Jun 17 2024 A cold front has pushed into the northwest part of the forecast area, and MVFR ceilings have formed in the shallow cool air behind it. A line of thunderstorms was approaching from northwest WI and eastern MN, and is expected to impact the western TAF sites between 14z and 17z. The tail end of these storms may brush through GRB around midday, but locations farther south are expected to remain mainly dry. Additional showers and storms should impact mainly northern WI later this afternoon and evening as the front lifts back north as a warm front. Persistent low clouds over northern WI should gradually improve tonight as the warm front lifts north. LLWS is expected to develop overnight tonight. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kieckbusch/Eckberg AVIATION.......Kieckbusch
Hazardous weather outlook, Jun 17, 4:44 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 444 AM CDT Mon Jun 17 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 444 AM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight There is a Marginal to Slight risk of severe thunderstorms today. The best chance of severe will occur across parts of central and north central Wisconsin as a line of thunderstorms moves through this morning. Damaging winds, torrential rainfall and hail will be possible. A few strong to marginally severe storms may redevelop later this afternoon and evening, especially over northern Wisconsin. Pockets of heavy rainfall may result in localized urban flooding through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hot and humid conditions will occur on Tuesday, with afternoon heat indices climbing into the middle to upper 90s. The combination of heat and humidity will result in continued chances for thunderstorms through much of the week. Stronger storms with locally heavy rainfall will be possible at times, with a threat of excessive rainfall occurring from Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail, wind damage, and rainfall totals over one inch. LMZ521-522-541>543-180945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 444 AM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight There is a chance of thunderstorms, especially this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty south winds and high waves may result in hazardous conditions for small craft Tuesday into Wednesday. Dense marine fog may develop into midweek as warm and moist air flows over the cooler waters of Lake Michigan. Periodic thunderstorm chances will continue through the week. Some stronger storms with heavy rainfall will be possible at times, especially from Wednesday through Friday. Kieckbusch/Eckberg
In the hours before
Special weather statement, Jun 17, 8:25 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
825 AM CDT Mon Jun 17 2024
WIZ005-171400-
Vilas WI-
825 AM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN VILAS COUNTY THROUGH 900
AM CDT...
At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 12 miles east of Turtle Flambeau Flowage, moving
northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Johnson Lake Barrens
Natural Area, Border Lakes Natural Area, Rice Creek Natural Area,
Presque Isle, Manitowish Waters, Nixon Lake Natural Area, and High
Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4621 8945 4619 8940 4590 8990 4598 9002
4598 8993 4630 8993
TIME...MOT...LOC 1324Z 224DEG 31KT 4604 8993
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KallasSpecial weather statement, Jun 17, 8:37 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
837 AM CDT Mon Jun 17 2024
WIZ010-018-171430-
Oneida WI-Lincoln WI-
837 AM CDT Mon Jun 17 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN LINCOLN AND WESTERN
ONEIDA COUNTIES THROUGH 930 AM CDT...
At 837 AM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Phillips to Ogema to
near Medford. Movement was east-northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tomahawk, Squirrel Lake, Gilbert, Willow Lake, Tripoli, Willow
Reservoir, New Wood Wildlife Area, Bradley, Hazelhurst, and Heafford
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4589 9004 4590 8976 4560 8962 4514 8984
4512 8994 4512 9004
TIME...MOT...LOC 1337Z 247DEG 31KT 4575 9046 4543 9029 4509 9044
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KallasThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:25 AM CDT | Special Weather Statement | GRB | Vilas | 35 min |
| Jun 17, 8:37 AM CDT | Special Weather Statement | GRB | Lincoln | 53 min |
| Jun 17, 8:49 AM CDT | Severe Thunderstorm Warning | GRB | Vilas | 26 min |
| Jun 17, 9:34 AM CDT | Severe Thunderstorm Warning | GRB | Oneida | 56 min |
| Jun 17, 9:53 AM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Lincoln, Oneida | 52 min |
| Jun 17, 10:35 AM CDT | Special Weather Statement | GRB | Florence, Forest, Marinette | 55 min |
| Jun 17, 2:21 PM CDT | Special Weather Statement | GRB | Waushara | 54 min |
| Jun 17, 3:10 PM CDT | Special Weather Statement | GRB | Waupaca, Waushara | 35 min |
| Jun 17, 3:27 PM CDT | Special Weather Statement | GRB | Waupaca, Waushara | 33 min |
| Jun 17, 3:54 PM CDT | Special Weather Statement | GRB | Outagamie | 36 min |
| Jun 17, 3:55 PM CDT | Special Weather Statement | GRB | Winnebago | 35 min |
| Jun 17, 4:33 PM CDT | Special Weather Statement | GRB | Brown, Outagamie | 27 min |
| Jun 17, 4:58 PM CDT | Special Weather Statement | GRB | Brown, Calumet | 32 min |
| Jun 17, 5:27 PM CDT | Special Weather Statement | GRB | Kewaunee | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.